Alabama, 2002

Flash Flood in Alabama, September 14, 2002

September 14, 2002 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 14, 3:15 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 14, 3:15 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...AMENDMENT TO INCLUDE TOR WATCH
NATIONAL WEATHER SERVICE MOBILE AL
415 AM CDT SAT SEP 14 2002

SPC ISSUED TOR WATCH 681 FOR SOUTHERN THIRD OF ALABAM FOR TODAY
UNTIL NOONTIME. LAST MINUTE ADJUSTMENT TO ZONES TO REFLECT.

16

**************** PREVIOUS ***********************
FOR THE CURRENT PACKAGE...FIRST SEVERAL PERIODS ARE GOVERNED BY TS
HANNA...WITH THE TPC POSITION AT MIDNIGHT CENTERED ON 28.6N/89.2W.
TPC MOVEMENT WAS NORTH AT 5 MPH. DAUPHIN ISLAND AND BUOY 42040
STARTING TO INCREASE...WITH 30KTS REPORTED A 05Z. LONG FETCH HAS
RESULTED IN SEAS REPORTED AT BUOY 42040 NEAR 11 FEET...7 FEET AT
42007 JUST OFF THE MS GULF COAST...WITH SOME FLOODING REPORTED ALONG
LOWEST SECTIONS OF AL GULF COAST. STEPPING BACK FROM THE IMMEDIATE
VICINITY...00Z UPPER AIR ANALYSIS SHOW MEAN TROUGH STRETCHED SOUTH
ALONG THE FRONTSIDE OF THE CA/US ROCKIES. HIGH PRESSURE WAS LOCATED
OFF BAJA CALIFORNIA AND CARIBBEAN INTO THE GULF. HANNA HAS GOOD
MOISTURE TO WORK WITH...WITH KSIL REPORTING PRECIP H20 LEVELS OF
2.26...KBMX AND KFFC AROUND 2...AND KTLH AT 1.9.

ETA/NGM START TO DIVERGE FROM AVN PRETTY QUICKLY IN THE
FORECAST...WITH ETA/NGM HOLDING HANNA BACK A BIT FROM AVN BY
F12/SUNRISE TODAY(ETA/NGM STILL HAVE VORT CENTER OFFSHORE...AVN OVER
THE FA PROPER). THE DIFFERENCE BECOMES MORE PRONOUNCED BY F36/SUN
MORN...WITH AVN ACCELERATING REMAINS OF HANNA TO OVER THE
CAROLINAS...ETA HOLDING REMAINS OVER NORTHERN GA...AND NGM A BIT
FASTER THAN ETA. ETA ALSO MAINTAINS HANNAS STRENGTH LONGER THAN
AVN/NGM. AM TENDING TO LEAN TOWARDS CURRENT ETAS SPEED WITH
HANNA...WITH BEST HANDLING OF CURRENT SPEED. MAY EVEN SLOW HANNA
DOWN A BIT...BUT THIS WILL BE A LAST MINUTE DECISION. WITH THE
SLOWER SPEED...CURRENT FLASH FLOOD WATCH STILL LOOKS GOOD...THOUGH
AM GOING TO TAKE A PRECAUTIONARY JUMP WEST TO INCLUDE BALDWIN...AND
CLARKE COUNTIES.

FOR PERIODS FOUR THROUGH SIX...AS CENTRAL US SHORTWAVE ATTEMPTS TO
SWING WESTWARD...FRONT APPROACHES THE LOWER MISSISSIPPI RIVER VALLEY
AS UPPER TROUGH SWINGS EASTWARD.  THE AVN PUSHED FRONT CLOSER TO
COAST THAN ETA/NGM...WITH ETA/NGM STALLING FRONT OVER NORTHERN
MS/AL. MODELS ADVERTISING CONTENTION BETWEEN UPPER RIDGE OVER GULF
AND UPPER TROUGH...WITH UPPER RIDGE THE WINNER. LEANING TOWARDS
ETA/NGM WITH THIS RESPECT.

EXTENDED...NO CHANGES EXPECTED.

FIRE...WITH HIGHER TRANSPORT WINDS WILL GENERATE HIGHER DISPERSION
VALUES...ESPECIALLY EAST OF CENTER. DONT SEE WHO WILL BE BURNING
WITH ALL THE RAIN EXPECTED...SO HOLDING OFF WITH ISSUING A RED FLAG
FOR FL ZONES.

MARINE...NO CHANGES EXPECTED SINCE CURRENT PACKAGE MATCHES CURRENT
TPC HANNA FORECAST.

... PRELIMINARY NUMBERS ...
MOB 085/073 088/072 090 93313
PNS 084/074 087/073 089 +3313
DTS 084/075 087/075 088 +3313
GZH 085/070 088/069 090 +4313
2RO 087/069 089/067 090 73314
61A 085/070 088/069 090 +4314

.MOB...
AL...TROPICAL STORM WARNING ALZ061>064.  FLOOD WATCH
ALZ055>060-062-064 THROUGH 4PM SATURDAY.
FL...TROPICAL STORM WARNING FLZ001>006. FLOOD WATCH FLZ001>006
THROUGH 4 PM SATURDAY.
MS...NONE.

16/32
MILLER/ESBENSEN

In the hours before

Special weather statement, Sep 14, 4:30 AM CST, 3 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-14800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT SAT SEP 14 2002

TROPICAL STORM WARNINGS ARE IN EFFECT FOR THE ALABAMA AND NORTHWEST
FLORIDA COASTLINE INTO THIS AFTERNOON...WITH A TORNADO WATCH IN
EFFECT FOR SOUTHERN ALABAMA AND NORTHWEST FLORIDA UNTIL NOONTIME. A
FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA EAST OF
INTERSTATE 65 AND EXTREME NORTHWEST FLORIDA INTO MID AFTERNOON. WITH
THE LANDFALL OF TROPICAL STORM HANNA THIS MORNING...WINDS GUSTING TO
50 MPH...ALONG WITH HEAVY RAINS AND ISOLATED TORNADOES CAN BE
EXPECTED. THE THREAT OF SEVERE WEATHER WILL TAPE OFF THIS AFTERNOON
AND TONIGHT AS HANNA STARTS MOVING NORTHEAST AND WEAKENS.

IN ADDITION TO HIGH WINDS FROM THE STORM...ISOLATED TORNADOES CAN BE
EXPECTED ALONG AND EAST OF THE CENTER OF THE STORM THIS MORNING...
ESPECIALLY ALONG THE COASTAL COUNTIES.

RAINFALL TOTALS OF 3 TO 5 INCHES CAN BE EXPECTED ACROSS THE COASTAL
COUNTIES TODAY WITH 1 TO 3 INCHES EXPECTED INLAND.

RIP CURRENTS WILL ALSO BE A THREAT WITH A HIGH SURF IS ALREADY
OCCURRING ALONG THE NORTHWEST FLORIDA AND ALABAMA COASTLINE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS REQUESTED FOR TODAY.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
September 14, 7:35 AM CST to 8:30 AM CST
Where
Mobile County, Theodore
Reported by
EMERGENCY MANAGER
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Heavy rains caused street flooding between Theodore and Bayou La Batre. Several roads across the south part of Mobile county had to be closed for almost an hour due to the flooded streets. Water quickly drained out of the roads after the rain stopped.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319747.